Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 46, NWS Denver/Boulder, CO

June 11, 2006Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 11, 2006, 5:10 PM MDT for Weld County, Colorado. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2006, 5:10 PM MDT (23:10 UTC)
Expired
Jun 11, 2006, 6:00 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Denver radar (KFTG), 39 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:10 PM MDTHAIL 0.754 W Prospect Valley, COWIND GUSTS ESTIMATED TO 50 MPH
Jun 11, 5:25 PM MDTHAIL 0.753 Se Keenesburg, COMOST HAIL SIZE PEA TO MARBLE SIZE
Jun 11, 5:56 PM MDTHAIL 15 E Lochbuie, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:22 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 112312
SVRBOU
COC123-120000-
/O.NEW.KBOU.SV.W.0046.060611T2310Z-060612T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
510 PM MDT SUN JUN 11 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 600 PM MDT

* AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF HUDSON...OR ABOUT 29 MILES
  SOUTH OF GREELEY...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROGGEN...
  PROSPECT VALLEY...MILTON RESERVOIR...KEENESBURG AND HUDSON.

SPOTTERS IN SOUTHERN WELD COUNTY AND NORTHWESTERN ADAMS COUNY HAVE 
BEEN PRODUCING MARBLE SIZED HAIL WITH THIS THUNDERSTORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4014 10481 4000 10479 4002 10419 4036 10442

$$

DANKERS
1 follow-up statement
000 
WWUS55 KBOU 112331
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
527 PM MDT SUN JUN 11 2006

COC123-120000-
/O.CON.KBOU.SV.W.0046.000000T0000Z-060612T0000Z/
WELD CO-
527 PM MDT SUN JUN 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTH CENTRAL WELD COUNTY...

AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR PROSPECT VALLEY...OR ABOUT 27 
MILES SOUTHEAST OF GREELEY...MOVING NORTHEAST AT 20 MPH.  ANOTHER 
THUNDERSTORM WAS LOCATED 10 MILES WEST OF PROSPECT VALLEY.  BOTH OF 
THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY 
WINDS. 

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ROGGEN...PROSPECT VALLEY...MILTON RESERVOIR...LOCHBUIE...KEENESBURG
AND HUDSON.

AT 510 PM...THREE-QUARTER INCH HAIL WAS REPORTED BY A SPOTTER 4 
MILES WEST OF PROSPECT VALLEY. 

AT 525 PM...HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER WAS 
ALSO REPORTED 3 MILES SOUTHEAST OF KEENESBURG. IF YOU ARE IN 
THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 4014 10481 4000 10479 4002 10419 4036 10442

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:30 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 11, 2:30 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT SUN JUN 11 2006

...SEVERE STORMS STILL EXPECTED OVER PORTIONS OF NORTHEAST
COLORADO...

.SHORT TERM DISCUSSION...DRY AIR WITH DEWPOINTS MOSTLY IN THE UPPER
30S HAS SPREAD NORTHWARD ACROSS THE DENVER METRO AREA...AS WELL THE
PALMER DIVIDE AREA THIS AFTERNOON.  AS A RESULT..CAPES WERE LESS
THAN 1000 J/KG WHICH SHOULD KEEP SEVERE WEATHER THREAT AS WELL AS
THUNDERSTORM COVERAGE LIMITED IN THOSE AREAS.

HOWEVER...MUCH HIGHER DEWPOINTS IN THE LOWER TO MID 50S EXIST ACROSS
THE NORTHEAST CORNER OF THE STATE. BEST MOISTURE/INSTABILITY AXIS
WITH TOWERING CU APPEARS TO BE RIGHT ALONG RESIDUAL OUTFLOW BOUNDARY
NOW STRETCHING FROM EASTERN MORGAN COUNTY INTO SOUTHEAST WASHINGTON
COUNTY.  THIS AREA SHOULD BREAK OUT IN SEVERE STORMS LATE THIS
AFTERNOON WITH CAPES PEAKING REACH ABOUT 2000 J/KG AND 0-6 KM SHEAR
NEAR 25 M/S.  MEANWHILE...DENVER CONVERGENCE ZONE HAS SHIFTED AS FAR
NORTH AS GREELEY LATE THIS AFTERNOON AND IS GRADUALLY WASHING OUT.
HOWEVER...INCREASE IN LOW LEVEL MOISTURE AND WEAK CONVERGENCE OVER
THE CHEYENNE RIDGE AREA COULD SPARK SEVERE STORMS THERE TOO.  STORMS
EXPECTED TO MERGE BUT ALSO GRADUALLY WEAKEN AS THE MOVE EAST/
SOUTHEAST ACROSS THE PLAINS THIS EVENING AS THEY BEGIN TO INTERACT
WITH COOLER AND LOWER THETA-E AIR FARTHER EAST.

LOW LEVEL MOISTURE SHOULD EVENTUALLY GET PULLED BACK INTO THE FRONT
RANGE LATER TONIGHT AS DENVER CYCLONE RE-ESTABLISHES ITSELF.  WILL
MENTION PATCHY FOG NORTH AND EAST OF DENVER AS TEMPS COOL CLOSE TO
ADVECTED DEWPOINTS.

FOR TOMORROW...MID LEVEL WINDS WEAKEN AND MID LEVEL TEMPS WARM WHICH
WILL RESULT IN LESS CONVECTION.  MOST ACTIVITY THROUGH TOMORROW
AFTERNOON WILL BE RESTRICTED TO LOCATIONS IN/NEAR HIGHER TERRAIN
SINCE MID LEVEL WARM CAP WILL BE STRENGTHENING.

.LONG TERM DISCUSSION...AN UPPER LEVEL RIDGE WILL BUILD OVER THE
AREA TUE AND WED WITH WSW FLOW ALOFT.  LATEST GFS DOES SHOW SOME MID
LEVEL MOISTURE OVER ON WED WHICH COULD ALLOW FOR SOME ISOLD HI BASED
STORMS DURING THE LATE AFTN/EARLY EVENING HOURS.  WITH TEMPS IN THE
850-700 MB LAYER RISING BOTH DAYS AFTN HIGHS SHOULD RISE INTO WELL
THE 90S OVER NERN CO.  FOR THU AND FRI THE UPPER LEVEL RIDGE WILL
FLATTEN AS AN UPPER LEVEL TROUGH MOVES ACROSS THE NRN ROCKIES WITH
INCREASING WIND IN THE LOWER AND MID LEVELS WHICH MAY INCREASE THE
FIRE DANGER.  WITH LOW LEVEL SWLY DOWNSLOPE IN PLACE ON THU TEMPS
WILL LIKELY RISE INTO THE UPPER 90S TO AROUND 100 DEGREES OVER NERN
CO.  TSTMS CHANCES LOOK LOW ON THU WITH VERY DRY AIR OVER NRN
COLORADO.  ON FRI GFS DOES SHOW A WEAK COLD FRONT AFFECTING NERN CO
WHICH WILL SHOULD BRING COOLER TEMPS AND POSSIBLY A BETTER CHC OF
TSTMS IF ENOUGH LOW LEVEL MOISTURE IS AVAILABLE.

FOR SAT AND SUN WLY FLOW ALOFT IS FCST OVER NRN CO.  GFS SHOWS SOME
MID LEVEL MOISTURE MOVING ACROSS WHICH MAY ALLOW FOR SOME ISOLD HI
BASED TSTMS OVER THE MTNS.  OVER NERN CO TEMPS WILL WARM AGAIN ON
SAT IN ADVANCE OF ANOTHER COLD FRONT WHICH MAY AFFECT THE AREA ON
SUN.  THERE COULD BE A BETTER CHC OF TSTMS SUN AFTN OR EVENING OVER
NERN CO IF ENOUGH LOW LEVEL MOISTURE IS AVAILABLE..

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BARJENBRUCH/RPK
Hazardous weather outlook, Jun 11, 11:02 AM MDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT SUN JUN 11 2006

COZ030>051-121200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT SUN JUN 11 2006

...SEVERE STORMS EXPECTED OVER PORTIONS OF NORTHEAST COLORADO THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...SOME SEVERE...ARE EXPECTED ACROSS THE
NORTHEAST PLAINS OF COLORADO LATE THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL FIRST DEVELOP OVER THE FRONT RANGE FOOTHILLS BY
EARLY THIS AFTERNOON...AND THEN SPREAD AND DEVELOP EASTWARD ACROSS
THE NORTHEAST PLAINS OF COLORADO LATER THIS AFTERNOON AND EVENING.

THE STORMS WILL BECOME MORE NUMEROUS AND STRONGER AS THEY MOVE EAST
OF THE URBAN CORRIDOR WHERE HIGHER LOW LEVEL MOISTURE EXISTS.  SOME
OF THE STORMS ARE EXPECTED TO BECOME SEVERE AFTER 2 PM WITH LARGE
HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS. DUE TO THE
STRENGTHENING LOW LEVEL SHEAR IN THE ATMOSPHERE AND A POTENTIAL
CONVERGENCE ZONE DEVELOPING ALONG THE I-76 CORRIDOR...ONE OR TWO
SHORT LIVED TORNADOES WILL ALSO BE POSSIBLE.  THE HIGHEST RISK AREA
FOR SEVERE STORMS WILL BE ALONG AND EAST OF A LINE FROM GREELEY TO
LIMON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE NORTHEAST
PLAINS OF COLORADO MONDAY AFTERNOON AND EVENING.  ALTHOUGH AN UPPER
LEVEL RIDGE IS EXPECTED TO BUILD OVER THE REGION...THERE MAY STILL
BE SUFFICIENT VERTICAL SHEAR AND LOW LEVEL MOISTURE FOR A FEW SEVERE
THUNDERSTORMS.  WARMER AND DRIER CONDITIONS CAN BE EXPECTED FOR THE
REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NECESSARY OVER THE NORTHEAST
PLAINS OF COLORADO AFTER 2 PM.

BARJENBRUCH/KLEYLA

In the hours before

Local storm report, Jun 11, 4:47 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
447 PM MDT SUN JUN 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             W ARVADA                39.82N 105.11W
06/11/2006  M1.25 INCH       JEFFERSON          CO   PUBLIC

0434 PM     HAIL             SE ARVADA               39.82N 105.11W
06/11/2006  M0.88 INCH       JEFFERSON          CO   PUBLIC

&&

BENTON
Local storm report, Jun 11, 5:08 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
508 PM MDT SUN JUN 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             5 SSE HUDSON            40.00N 104.61W
06/11/2006  E0.88 INCH       ADAMS              CO   TRAINED SPOTTER

0440 PM     HAIL             W ARVADA                39.82N 105.11W
06/11/2006  M1.25 INCH       JEFFERSON          CO   PUBLIC

0435 PM     HAIL             2 WSW WESTMINSTER       39.87N 105.09W
06/11/2006  E0.75 INCH       JEFFERSON          CO   TRAINED SPOTTER

            MOST HAIL STONES SIZE MARBLE SIZE

0434 PM     HAIL             SE ARVADA               39.82N 105.11W
06/11/2006  M0.88 INCH       JEFFERSON          CO   PUBLIC

&&

BENTON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:36 PM MDTSevere Thunderstorm WarningBOUAdams, Jefferson39 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.